Flash Flood, Butler
- When
- December 31, 5:00 AM CST to 11:00 AM CST
- Where
- Butler County, Countywide
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
5 inches of rain in 3 days caused flooding of roads, creeks, and low-lying areas. Indian Creek north of Poplar Bluff flooded a quarter mile stretch of NN Highway.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Unofficial measurements of around 3.5 inches of rain in 3 days caused flooding of roads, creeks, and low-lying areas. Indian Creek north of Poplar Bluff flooded a quarter mile stretch of NN Highway. A van became stranded in floodwaters along the highway. A towing company rescued 10 vehicles that were stranded on flooded gravel roads off Highways 142 and B. Police rescued a dog that was chained to its dog house in two feet of water. In Ripley County, Routes H and W were closed. Highway 158 at Harviell and sections of Highway 142 east of Naylor were impassable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 1:30 AM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 130 AM CST TUE DEC 31 2002 AT 06Z...A SURFACE COLD FRONT WAS ENTERING THE WESTERNMOST COUNTIES OF THE FORECAST AREA. THE SURFACE TEMP AND DEW POINT GRADIENT ALONG THE FRONT WAS SHARP...WITH ABOUT A 20 DEGREE DEW POINT DROP FROM SPARTA /KSAR/ TO ST. LOUIS. REGIONAL RADAR MOSAIC SHOWED A NARROW AXIS OF SIGNIFICANT RAINFALL ALONG THE FRONT...FROM ERN ARKANSAS ACROSS POPLAR BLUFF TO NEAR CARBONDALE. 03Z RUC MODEL/00Z ETA SEEM TO HAVE A GOOD HANDLE ON THE FRONTAL TIMING...TAKING IT ACROSS THE LOWER OHIO VALLEY AROUND 12Z AND THROUGH HOPKINSVILLE BY 18Z. WITH THE FRONT MAKING SUCH STEADY EASTWARD PROGRESS...RAINFALL AMOUNTS SHOULD BE HELD IN CHECK. HPC DAY ONE QPF GUIDANCE SHOWS THE HEAVIEST AMOUNTS...ON THE ORDER OF ABOUT AN INCH...OVER WESTERN KENTUCKY. RAINFALL AMOUNTS FOR THIS EVENT THRU 06Z HAVE BEEN HEAVIEST OVER SE MISSOURI...AROUND 1.5 INCHES AT POPLAR BLUFF PER SURFACE OBS. AMOUNTS TAPER DOWN TO AROUND HALF AN INCH OR LESS OVER WEST KENTUCKY. RUC MID LEVEL LAPSE RATES STILL SUPPORT THE CHANCE OF SOME THUNDER OVER WESTERN KENTUCKY EARLY THIS MORNING. RAINFALL SHOULD WIND DOWN FROM WEST TO EAST TODAY AS THE 850 MB FRONT WORKS ITS WAY EAST. THE BACK EDGE OF THE RAIN OVER MISSOURI WAS VERY CLOSE TO THE 850 FRONT AT 06Z. ETA TAKES THE 850 MB FRONT TO THE OHIO RIVER AROUND 18Z...ACCOMPANIED BY A VERY SHARP DEW POINT GRADIENT. ETA MODEL SOUNDINGS EVEN HINT AT SOME CLEARING OVER NORTHWESTERN COUNTIES THIS AFTERNOON. PRECIP MAY BECOME MORE WIDESPREAD AGAIN LATE TONIGHT AND EARLY NEW YEARS DAY AS THE INTENSE 500 MB LOW LIFTS NORTHEAST FROM THE GULF COAST REGION. THE GFS INDICATES ABOUT ANOTHER HALF INCH OF RAIN ASSOCIATED WITH THIS FEATURE. THE ETA IS FARTHER EAST WITH THIS DEFORMATION ZONE PRECIP...SHOWING LESS THAN A TENTH OF AN INCH OVER ALL BUT THE FAR SE COUNTIES. FORECAST WILL REFLECT THIS WITH HIGHER POPS IN THE EAST AND SOUTHEAST TONIGHT. PRECIP TYPE SHOULD REMAIN ALL RAIN...ALTHOUGH SFC TEMPS MAY BE JUST A COUPLE DEGREES ABOVE FREEZING BY 12Z WEDNESDAY NORTH AND WEST OF KMDH/KCGI. PRECIP WILL DIMINISH WEDNESDAY AS THE FIRST 500 MB LOW LIFTS AWAY. ANOTHER FAIRLY INTENSE 500 MB LOW WILL APPROACH FROM THE WEST WEDNESDAY NIGHT...BRINGING ANOTHER SHOT OF PRECIP. GFS/ETA ARE IN GOOD AGREEMENT ON THE TRACK OF THIS UPPER LOW...KEEPING IT NEAR OR JUST NORTH OF A KVIH/KMDH/KWV LINE. AS EXPECTED...THE MODELS KEEP THE STRONGEST OMEGA FIELDS AND MOST OF THE QPF NORTH OF THE LOW TRACK. THEREFORE...CHANCE POPS STILL APPEAR IN ORDER FOR THE FORECAST AREA. ETA MODEL SOUNDINGS SHOW BOUNDARY LAYER TEMPS ARE VERY MARGINAL FOR SNOW OVER SOUTHEAST PARTS OF THE FORECAST AREA EVEN AS LATE AS 12Z THURSDAY. ELSEWHERE...SNOW STILL APPEARS TO BE THE MOST LIKELY PRECIP TYPE. NEW GFS IS A LITTLE FASTER WITH THE ARRIVAL OF THE NEXT SYSTEM THIS WEEKEND. PRECIP TYPE IS STILL IN QUESTION...BUT IF THE GFS SURFACE PRESSURES VERIFY AND WE ARE IN A SOUTHWEST FLOW...THE BOUNDARY LAYER WOULD BE TOO WARM FOR ALL SNOW. FOR TEMPS...NGM/AVN MOS ARE CLOSE FOR TODAY AND TONIGHT AND WILL BE FOLLOWED. BOTH INDICATE SLOWLY FALLING TEMPS TODAY IN THE WAKE OF THE SHARP COLD FRONT. FOR HIGHS ON NEW YEARS DAY...NGM MOS IS WARMER AND LOOKS TOO WARM GIVEN COLD NORTH WINDS AND PRECIP. WILL TREND CLOSER TO AVN MOS. .PAH...NONE. MY
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CST TUE DEC 31 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT LOCALLY HEAVY RAIN IS POSSIBLE THROUGH THE MORNING. AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT ACROSS WESTERN KENTUCKY. OVERALL...THE HEAVY RAIN THREAT SHOULD BE LIMITED TO POOR DRAINAGE AREAS AND LOW LAND AREAS THAT TYPICALLY EXPERIENCE HIGH WATER PROBLEMS. THE RAIN IS FORECAST TO LET UP AFTER THIS MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE REQUESTED FOR REPORTS OF HIGH WATER EARLY TODAY.
The national radar mosaic for the moment the first event began.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324060, 5324061.